Kansas, 2018

Damaging Winds in Kansas, August 24, 2018

August 24, 2018 · NWS ICT · 4 events in 1 county or zone

Late in the night of August 24th, a severe thunderstorm developed over Northeast Reno County. Hardest hit was Hutchinson, where destructive 70-80 mph winds caused multiple power outages and damaged a roof so severely that the facility had to be evacuated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Late in the night of August 24th, a severe thunderstorm developed over Northeast Reno County. Hardest hit was Hutchinson, where destructive 70-80 mph winds caused multiple power outages and damaged a roof so severely that the facility had to be evacuated. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 10:45 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 24, 10:45 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1145 PM CDT Fri Aug 24 2018

...Updated for Aviation Discussion...

.UPDATE...
Issued at 849 PM CDT Fri Aug 24 2018

Latest observational and short-term model trends suggest a slight
chance for a few showers/thunderstorms overnight and into Saturday
morning across south-central and southeast Kansas, within a zone
of above normal precipitable waters and 850-700mb warm advection,
on the southern fringe of a Midwest upper jet streak. Not
expecting strong/severe storms. Adjusted PoPs through late morning
Saturday to account for this change.

Kleinsasser

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Fri Aug 24 2018

Main challenge is chances for elevated convection tonight into
Saturday morning. At early afternoon, a weakening surface trof was
situated across central Kansas. Meanwhile, a band of elevated
showers continued to linger across northern Oklahoma into the
southeast corner of Kansas. This zone of instability and moisture
transport in the 850-700mb layer will shift gradually north
tonight into Saturday morning across south central into east
central Kansas. A modest low level jet should aid lift and may
result in isolated to widely scattered convection tonight, so have
inserted a low PoP/isolated mention for this possibility.
Otherwise, the main theme through the weekend and into Monday will
be increasing diurnal south winds and a return to unseasonably
warm weather. Winds may approach advisory levels on Monday
afternoon which is something we have not seen in some time.
Convective chances will remain small, though non-zero, with some
elevated moisture transport and weak lift on the southern edge of
transient shortwaves aloft. This should result in slight to modest
nocturnal/early morning chances over parts of central Kansas
through the weekend.

Darmofal

.LONG TERM...(Monday night through Friday)
Issued at 247 PM CDT Fri Aug 24 2018

A more pronounced upper trof will sweep east across the northern
Plains/Upper Midwest Monday night/Tuesday which will push a modest
strength cold front across the area. The upper ridge will build
east from the southern Rockies across the Texas panhandle by mid-
week with weak west-northwest flow aloft over Kansas and some low
level moisture returning north across the area. This may give rise
to slight to modest precip chances though confidence is not high
at the moment on daily trends.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1142 PM CDT Fri Aug 24 2018

Quiet VFR conditions expected for most locations overnight
through Saturday evening. However, will likely see a few isolated
to widely scattered showers/thunderstorms overnight through
Saturday morning across south-central and southeast Kansas, within
a zone of warm advection and deep/rich moisture transport
underneath the right entrance region of a Midwest upper jet.
Included VCSH at ICT-HUT-CNU for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  74  95 /  20  10  10   0
Hutchinson      71  95  73  95 /  20  10  20   0
Newton          72  94  73  94 /  20  10  20   0
ElDorado        73  94  74  94 /  20  10  10   0
Winfield-KWLD   74  94  74  94 /  20  20   0   0
Russell         67  96  72  96 /   0  20  30  20
Great Bend      68  95  72  95 /  10  10  20  10
Salina          70  96  74  96 /  10  10  40  10
McPherson       70  95  72  95 /  20  10  30  10
Coffeyville     75  94  74  94 /  20  20   0   0
Chanute         74  94  74  94 /  10  20   0   0
Iola            74  94  74  94 /  10  10   0   0
Parsons-KPPF    75  94  74  94 /  20  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...ADK
SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Aug 24, 7:40 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
840 PM CDT Fri Aug 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
840 PM CDT Fri Aug 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few showers and thunderstorms are possible overnight across
south-central and southeast Kansas. Strong or severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few showers and thunderstorms may linger across south-central and
southeast Kansas Saturday morning. Strong or severe storms are not
expected.

Heat indices will hover around 100 degrees each afternoon through
Monday across parts of central, south central and southeast Kansas.

There is a chance for thunderstorms Saturday night and Sunday night
across central Kansas. The risk for strong or severe storms appears
low.

There will be periodic chances for thunderstorms from late Tuesday
through Thursday. A few strong storms and some with heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 05:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reno

When
August 24, 11:38 PM CST to 11:43 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.910

The incredibly high winds would eventually cause significant damage to trees and power lines that, in turn, caused multiple power outages in downtown Hutchinson.

Thunderstorm Wind, Reno

When
August 24, 11:43 PM CST to 11:48 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.070, -97.910

There was significant damage to trees and power lines in downtown Hutchinson that, no doubt, caused multiple power outages. A few fences were also damaged.

Thunderstorm Wind, Reno

When
August 24, 11:43 PM CST to 11:50 PM CST
Where
Reno County, Hutchinson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.070, -97.920

There was damage to the roof of a building, located at a corner of 2nd Street & Walnut in downtown Hutchinson, that was so significant that the building had to be evacuated. No injuries were reported. There were further reports of damage to trees and power lines that, in turn, caused power outages.

Thunderstorm Wind, Reno

When
August 24, 11:43 PM CST to 11:48 PM CST
Where
Reno County, Hutchinson
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.070, -97.920

There was a delayed report of damage to trees, downed power lines, and fences in Hutchinson. Since the exact time of the event is unknown, the time listed is based on the those of other events that did occur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779508, 779507, 779509, 779510.